An impossibility theorem for wealth in heterogeneous-agent models with limited heterogeneity
John Stachurski and
Alexis Akira Toda
Journal of Economic Theory, 2019, vol. 182, issue C, 1-24
Abstract:
It has been conjectured that canonical Bewley–Huggett–Aiyagari heterogeneous-agent models cannot explain the joint distribution of income and wealth. The results stated below verify this conjecture and clarify its implications under very general conditions. We show in particular that if (i) agents are infinitely-lived, (ii) saving is risk-free, and (iii) agents have constant discount factors, then the wealth distribution inherits the tail behavior of income shocks (e.g., light-tailedness or the Pareto exponent). Our restrictions on utility require only that relative risk aversion is bounded, and a large variety of income processes are admitted. Our results show conclusively that it is necessary to go beyond standard models to explain the empirical fact that wealth is heavier-tailed than income. We demonstrate through examples that relaxing any of the above three conditions can generate Pareto tails.
Keywords: Income fluctuation problem; Inequality; Moment generating function; Tail decay rate (search for similar items in EconPapers)
JEL-codes: C63 D31 D58 E21 (search for similar items in EconPapers)
Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (24)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022053119300353
Full text for ScienceDirect subscribers only
Related works:
Working Paper: An Impossibility Theorem for Wealth in Heterogeneous-agent Models with Limited Heterogeneity (2019) 
Working Paper: An Impossibility Theorem for Wealth in Heterogeneous-agent Models with Limited Heterogeneity (2019)
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:jetheo:v:182:y:2019:i:c:p:1-24
DOI: 10.1016/j.jet.2019.04.001
Access Statistics for this article
Journal of Economic Theory is currently edited by A. Lizzeri and K. Shell
More articles in Journal of Economic Theory from Elsevier
Bibliographic data for series maintained by Catherine Liu ().